Wednesday, November 29, 2006

Libby Zion---the rest of the story

The recent Washington Post piece about the Libby Zion case (Via Kevin MD) might leave some readers on the edges of their seats! After mentioning all the speculations concerning some mysterious infection and the family’s rejection of that theory, the possible adverse drug effects and the disputed finding of cocaine in her system, what’s the final answer? What did the patient actually have? Is this one of those puzzlers? Do we get the answer next week?

Although not recognized or denoted as such in those days (rarely mentioned in the world’s literature before 1986 based on my quick Pub Med survey) Libby Zion had the serotonin syndrome.

2 comments:

L.J.Davis, PharmD said...

Yes, this was the classic Demerol and Nardil MAOI interaction and the case single handedly started the medical errors movement in the 1990's. Since then a lot of progress had been made in bringing awareness to root cause analysis in assessing medication errors and focusing on faulty systems rather than pointing fingers at the people. Most of the time multiple systems problems can be traced to the root cause that allowed the error to occur. However, issues such has order clarification and double checks, order legibility, inappropriate use of abbreviations, lack of leading zeros on decimal points, hazardous drugs on nursing units (e.g. concentrated KCL injection, etc.), lack of standard protocols for narrow therapeutic index drugs (heparin, insulin, etc.) and many other systems problems still need to be addressed in many hospitals.

Ken Farbstein said...

Another case in point is described at PatientSafetyBlog.com.